Acta Mathematica

, Volume 200, Issue 1, pp 1–13

Classification of manifolds with weakly 1/4-pinched curvatures

Article

Abstract

We show that a compact Riemannian manifold with weakly pointwise 1/4-pinched sectional curvatures is either locally symmetric or diffeomorphic to a space form. More generally, we classify all compact, locally irreducible Riemannian manifolds M with the property that M × R2 has non-negative isotropic curvature.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Berger, M., Sur les groupes d’holonomie homogène des variétés à connexion affine et des variétés riemanniennes. Bull. Soc. Math. France, 83 (1955), 279–330.MATHMathSciNetGoogle Scholar
  2. [2]
    — Les variétés Riemanniennes (1/4)-pincées. Ann. Scuola Norm. Sup. Pisa, 14 (1960), 161–170.MATHMathSciNetGoogle Scholar
  3. [3]
    — Trois remarques sur les variétés riemanniennes à courbure positive. C. R. Acad. Sci. Paris Sér. A-B, 263 (1966), 76–78.MATHGoogle Scholar
  4. [4]
    Bony, J. M., Principe du maximum, inégalite de Harnack et unicité du problème de Cauchy pour les opérateurs elliptiques dégénérés. Ann. Inst. Fourier (Grenoble), 19:1 (1969), 277–304.MATHMathSciNetGoogle Scholar
  5. [5]
    Brendle, S. & Schoen, R. M., Manifolds with 1/4-pinched curvature are space forms. Preprint, 2007. arXiv:0705.0766.Google Scholar
  6. [6]
    Cheeger, J. & Gromoll, D., The splitting theorem for manifolds of nonnegative Ricci curvature. J. Differential Geometry, 6 (1971/72), 119–128.MathSciNetGoogle Scholar
  7. [7]
    Chow, B. & Knopf, D., New Li–Yau–Hamilton inequalities for the Ricci flow via the space-time approach. J. Differential Geom., 60 (2002), 1–54.MATHMathSciNetGoogle Scholar
  8. [8]
    Chow, B. & Yang, D., Rigidity of nonnegatively curved compact quaternionic-Kähler manifolds. J. Differential Geom., 29 (1989), 361–372.MATHMathSciNetGoogle Scholar
  9. [9]
    Hamilton, R. S., Four-manifolds with positive curvature operator. J. Differential Geom., 24 (1986), 153–179.MATHMathSciNetGoogle Scholar
  10. [10]
    Joyce, D. D., Compact Manifolds with Special Holonomy. Oxford Mathematical Monographs. Oxford University Press, Oxford, 2000.Google Scholar
  11. [11]
    Klingenberg, W., Über Riemannsche Mannigfaltigkeiten mit nach oben beschränkter Krümmung. Ann. Mat. Pura Appl., 60 (1962), 49–59.MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    Riemannian Geometry. de Gruyter Studies in Mathematics, 1. de Gruyter, Berlin, 1982.Google Scholar
  13. [13]
    Kobayashi, S. & Nomizu, K., Foundations of Differential Geometry. Vol. I. Wiley Classics Library. Wiley, New York, 1996.Google Scholar
  14. [14]
    Foundations of Differential Geometry. Vol. II. Wiley Classics Library. Wiley, New York, 1996.Google Scholar
  15. [15]
    Mok, N., The uniformization theorem for compact Kähler manifolds of nonnegative holomorphic bisectional curvature. J. Differential Geom., 27 (1988), 179–214.MATHMathSciNetGoogle Scholar
  16. [16]
    Petersen, P., Riemannian Geometry, second edition. Graduate Texts in Mathematics, 171. Springer, New York, 2006.Google Scholar
  17. [17]
    Simons, J., On the transitivity of holonomy systems. Ann. of Math., 76 (1962), 213–234.CrossRefMathSciNetGoogle Scholar

Copyright information

© Institut Mittag-Leffler 2008

Authors and Affiliations

  1. 1.Department of MathematicsStanford UniversityStanfordUSA

Personalised recommendations